Alert archive / Michigan / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 158, NWS Gaylord, MI

September 26, 1998Cheboygan County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Sep 26, 1998, 2:46 PM EDT for Cheboygan County, Michigan. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 26, 1998, 2:46 PM EDT (18:46 UTC)
Expired
Sep 26, 1998, 3:50 PM EDT
In force
64 min
Issued by
NWS Gaylord, MI
Area
Whole counties

County Cheboygan County, MI

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 26, 12:45 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.8 hours before the alert went out and 304 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1998-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1998-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 182 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-235 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
182 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAPN 261846 RRA
SVRAPN
MIC031-261950-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GAYLORD MI
246 PM EDT SAT SEP 26 1998

THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEBOYGAN COUNTY IN NORTHEASTERN LOWER MICHIGAN

* UNTIL 350 PM EDT

* AT 244 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF CHEBOYGAN OR IN THE
  VICINITY OF MULLET LAKE MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL REACH...
  BURT LAKE BY 250 PM EDT
  CHEBOYGAN BY 255 PM EDT
  INDIAN RIVER BY 255 PM EDT

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS OCCASIONALLY PRODUCE TORNADOES...AND CAN DO SO
RATHER QUICKLY. MOVE INTO AN INTERIOR ROOM ON THE LOWEST FLOOR.

BAK/CAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 11:37 AM EDT, 3 hours 9 minutes earlier.

Area forecast discussion, Sep 26, 11:37 AM EDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1137 AM EDT SAT SEP 26 1998

14Z SURFACE ANALYSIS INDICATED LOW PRESSURE CENTERED OVER SOUTHEAST
SOUTH DAKOTA. A COLD FRONT EXTENDED EASTWARD ACROSS NORTHERN LOWER
MICHIGAN...WITH A COLD FRONT TRAILING THROUGH THE CENTRAL PLAINS. THE
LOW WILL TRACK RAPIDLY NORTHEASTWARD DURING THE AFTERNOON WITH THE
SUPPORT OF A 100 KNOT UPPER LEVEL JET...REACHING CENTRAL UPPER MICHIGAN
DURING THE EVENING. THE WARM FRONT WILL LIFT INTO EASTERN UPPER
MICHIGAN DURING THE AFTERNOON.

THE MAIN FORECAST CONCERN FOR THE AFTERNOON IS THUNDERSTORM POTENTIAL.
KAPX 88D INDICATES AN AREA OF SHOWERS AND THUNDERSTORMS LIFTING
NORTHEASTWARD ACROSS NORTHERN LAKE MICHIGAN AND EASTERN UPPER TO THE
NORTH OF THE WARM FRONT. A 5O KNOT 850 MB JET WILL SUPPORT MOISTURE
CONVERGENCE ALONG THE WARM FRONT THROUGH THE AFTERNOON. 12Z APX
SOUNDING WAS NOT AVAILABLE...BUT MODIFYING THE 12Z GREEN BAY SOUNDING
FOR EXPECTED LATE AFTERNOON CONDITIONS PRODUCED CAPES OF AROUND 600
J/KG AND LIFTED INDICES OF AROUND -3. SHOWERS AND THUNDERSTORMS WILL
AGAIN OVERSPREAD THE FORECAST AREA DURING THE AFTERNOON WITH THE
APPROACH OF THE LOW. WITH THE STRONG UPPER JET AND SHEAR ALONG THE WARM
FRONT EXPECT THAT SOME OF THE STORMS COULD ORGANIZE ENOUGH TO REACH
SEVERE LEVELS DURING THE AFTERNOON. SOME THINNING OF THE CLOUDS LATER
IN THE AFTERNOON WOULD FURTHER ENHANCE SEVERE POTENTIAL.

NORCROSS

In the hours before

Special weather statement, Sep 26, 1:10 PM EDT, 1 hour 36 minutes before
MIZ008-015>036-041-042-262200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
110 PM EDT SAT SEP 26 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS
AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION.
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH.

SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING
TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN
DIAMETER AND WIND GUSTS TO 80 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

BAK
Special weather statement, Sep 26, 1:10 PM EDT, 1 hour 36 minutes before
MIZ008-015>036-041-042-262200-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
110 PM EDT SAT SEP 26 1998

...SEVERE WEATHER POTENTIAL STATEMENT FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

A WARM FRONT EXTENDED ACROSS EXTREME NORTHERN LOWER MICHIGAN THIS
AFTERNOON WITH A WARM AND UNSTABLE AIR MASS ACROSS THE REGION.
THUNDERSTORMS WILL DEVELOP ACROSS NORTHERN LOWER MICHIGAN THIS
AFTERNOON AND EARLY EVENING AND RACE TO THE EAST AT 40 MPH.

SOME OF THE THUNDERSTORMS MAY BE SEVERE AND CAPABLE OF PRODUCING
TORNADOES. AS A RESULT...A TORNADO WATCH IS IN EFFECT FOR MOST OF
NORTHERN LOWER MICHIGAN UNTIL 6 PM THIS EVENING. THE SEVERE
THUNDERSTORMS WILL ALSO BE CAPABLE OF PRODUCING HAIL TO 3 INCHES IN
DIAMETER AND WIND GUSTS TO 80 MPH.

STAY TUNED TO NOAA WEATHER RADIO OR YOU LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

BAK
Local storm report, Sep 26, 1:53 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    EAST JORDAN               MI   70 MPH TSTM GUST
09/26/98   CHARLEVOIX

0100 PM    ELMIRA                    MI   80 MPH TSTM GUST
09/26/98   OTSEGO

0112 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD TREE AND
                                          STRUCTURAL DAMAGE DOWNTOWN
                                          GAYLORD. POWER LINES DOWN.
                                          ONE INCH HAIL ALSO
                                          REPORTED.

0115 PM    VANDERBILT                MI   1 INCH HAIL
09/26/98   OTSEGO

0115 PM    VANDERBILT                MI   85 MPH TSTM GUST
09/26/98   OTSEGO                         VANDERBILT HIGH SCHOOL
                                          SUSTAINED STRUCTURAL
                                          DAMAGE.

0118 PM    VANDERBILT                MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         ONE INCH HAIL ALSO
                                          REPORTED.

0121 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES
                                          UPROOTED AND STRUCTURAL
                                          DAMAGE 2NW GAYLORD
Local storm report, Sep 26, 1:53 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
153 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 PM    EAST JORDAN               MI   70 MPH TSTM GUST
09/26/98   CHARLEVOIX

0100 PM    ELMIRA                    MI   80 MPH TSTM GUST
09/26/98   OTSEGO

0112 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD TREE AND
                                          STRUCTURAL DAMAGE DOWNTOWN
                                          GAYLORD. POWER LINES DOWN.
                                          ONE INCH HAIL ALSO
                                          REPORTED.

0115 PM    VANDERBILT                MI   1 INCH HAIL
09/26/98   OTSEGO

0115 PM    VANDERBILT                MI   85 MPH TSTM GUST
09/26/98   OTSEGO                         VANDERBILT HIGH SCHOOL
                                          SUSTAINED STRUCTURAL
                                          DAMAGE.

0118 PM    VANDERBILT                MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         ONE INCH HAIL ALSO
                                          REPORTED.

0121 PM    GAYLORD                   MI   80 MPH TSTM GUST
09/26/98   OTSEGO                         WIDESPREAD LARGE TREES
                                          UPROOTED AND STRUCTURAL
                                          DAMAGE 2NW GAYLORD
Local storm report, Sep 26, 2:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 PM    LACHINE                   MI   .75 INCH HAIL
09/26/98   ALPENA

0213 PM    HILLMAN                   MI   75 MPH TSTM GUST
09/26/98   MONTMORENCY                    WIDESPREAD TREES DOWN AND
                                          UPROOTED.
Local storm report, Sep 26, 2:14 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
214 PM EDT SAT SEP 26 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0204 PM    LACHINE                   MI   .75 INCH HAIL
09/26/98   ALPENA

0213 PM    HILLMAN                   MI   75 MPH TSTM GUST
09/26/98   MONTMORENCY                    WIDESPREAD TREES DOWN AND
                                          UPROOTED.

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:18 AM EDTSevere Thunderstorm WarningAPXManistee47 min
Sep 26, 6:14 AM EDTSevere Thunderstorm WarningAPXWexford61 min
Sep 26, 6:20 AM EDTSevere Thunderstorm WarningAPXManistee60 min
Sep 26, 6:37 AM EDTSevere Thunderstorm WarningAPXGladwin63 min
Sep 26, 7:08 AM EDTSevere Thunderstorm WarningAPXMissaukee62 min
Sep 26, 7:15 AM EDTSevere Thunderstorm WarningAPXArenac60 min
Sep 26, 7:28 AM EDTSevere Thunderstorm WarningAPXWexford47 min
Sep 26, 8:18 AM EDTSevere Thunderstorm WarningAPXOgemaw47 min
Sep 26, 8:33 AM EDTSevere Thunderstorm WarningAPXIosco32 min
Sep 26, 12:40 PM EDTSevere Thunderstorm WarningAPXAntrim, Charlevoix45 min
Sep 26, 1:08 PM EDTSevere Thunderstorm WarningAPXCheboygan, Otsego62 min
Sep 26, 1:25 PM EDTSevere Thunderstorm WarningAPXMontmorency50 min
Sep 26, 1:36 PM EDTSevere Thunderstorm WarningAPXPresque Isle49 min
Sep 26, 1:43 PM EDTSevere Thunderstorm WarningAPXAlpena62 min
Sep 26, 2:05 PM EDTSevere Thunderstorm WarningAPXAlcona45 min
Sep 26, 2:24 PM EDTSevere Thunderstorm WarningAPXEmmet61 min

Nearby

Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.